Shedding!

Discussion in 'Hair Loss Causes' started by Constantlydevastated, Sep 4, 2009.

  1. Does anyone know if using minoxidil increases hair shedding? I am going through an aggressive shedding, and my doctor recently increased my minoxidil dose. I have been using it for about 2 months at this strength, and a few days ago my aggressive shedding became an avalanche. I was told that this happens, although not sure how or why. Any answers? thanks...
  2. VictoriaG

    VictoriaG New Member

    I personally don't know, I'm sorry, but there is a Rogaine group over on the Network., I'm sure you can find your answer there, if you don't find it here on the forum. Good luck.
  3. Brooke1215

    Brooke1215 New Member

    I personally experienced an extremely dramatic shed when I tried rogaine 2 years ago. My hair came out in CLUMPS. It was bad enough to scare me away from it forever. It doesn't do that to everyone, and it's supposed to eventually stop, but I couldn't risk it!
  4. ripples

    ripples New Member

    shedding





    Hello, I've been diagnosed with low thyroid and my MD put me on thyroid medication (levo) at first I started out shedding and dry, brittle hair, but now I'm losing hair on a daily basis with a clump of hair that I find upon cleaning the tub drain. I called my doctor who then put me on a steroid cream in which it read that at first you may experience shedding. I refused to use the cream based on possible side effects and looked into Rogaine. If you read all the info or go on-line, it will tell you that shedding might occur at first which means the product is working. I have not tried Rogaine yet and was wondering if any one out there with thyroid problems who were put on levothyroxine experienced more hair loss and did it subside after a few months as your body got adjusted to it. I'ts my first experience with hair loss and pretty scary! I'd love some in put from women out there dealing with the same problem
  5. msmel

    msmel New Member

    I was started on Levo about 9 months ago and my shedding never stopped. During the 9 months I also started Rogaine (shedding got worse). After doing research, I decided to try to stop the levo, since the shedding never stopped. I also stopped the rogaine. It has been 3 months since stopping the levo and rogaine and my shedding has slowed down alot. My thyroid levels are borderline, so it was not the cause of my initial hairloss, but the levo made the loss continue. They do say once your thyroid levels adjust the hair loss will stop. I sure hope that is the case with you!!! I sure can understand what you are going through....
  6. ripples

    ripples New Member

    thank you



    Thank you msmel for the reply and I felt better knowing that the levo was making my hair worse as the Doctor didn't think so and never heard of that side effect. Doctors should get better informed. I feel the same as you and decided to stop the levo as my thyroid is borderline also. I recently went to a holistic MD and he recommended idoral and iodine supplement, also, a good thyroid multivitamin in the health food stores. I too waited to see if the medication would eventually get used to my body, but every day of shedding on top of hair loss was freaking me out. My Holistic MD did tell me ,that even border line symtoms could cause problems, especially dry, brittle hair and some hair loss. How long after you stopped the levo did you notice less shedding and prior to being tested with border line thyroid, had you noticed any problems with hair, fatigued, muscle cramps or any other symtoms. Thank you so much for the info and any more would be appreciated as I to will keep you informed on natural products out there:D
  7. msmel

    msmel New Member

    Hi Ripples,

    It has taken about 2 months for my shedding to slow down since stopping levo. They say it is not the medication, but the fluctuation of the TSH levels while on the meds. My hair was brittle and dry before starting levo. I have always been fatigued, so I'm sure I really do need the thyroid meds, but I am SO afraid to take anything now. I don't have much hair left and the thought of triggering another shed is terrifying.... Please let me know how you do!!:)
  8. Julie Anne

    Julie Anne New Member

    I have fluctuating thyroid levels, that my doctor thinks is thyroditis. Mine range between 3.5 and 7.5. I was put on synthroid but refused to take it after a few days because of the hair loss side effects. Even on the pharma information sheet it lists hair loss as the first side effect.

    Now I asked to be put on EFRA Thyroid, and so far I have not noticed any side effects (its only been a few days though). On the pharma information sheet though it says that there are hardly any side effects! Imagine that. So I'm much more comfortable with this one though.

    Since we seem to have similar problems, what did the doctor say was your cause of fluctuating thyroid? And has it straightened out on its own? Has your hair loss stopped?
  9. Julie Anne

    Julie Anne New Member

  10. saniaa83

    saniaa83 New Member

    In all cases, treatments or no treatments, shedding is not actually "losing hair". This is one of the most common misconceptions in the world of hair loss. Shedding is in fact just the transition of follicles from growth phase to resting phase. They don't fall out and die, never to return. They in fact "go to sleep", to return several months later. Hair follicles work in cycles as part of their normal processes. Even the person not losing his or her hair goes through the same cycles. The hair will grow for awhile, and it will rest for awhile. In the case of someone *not* using any treatments, but experiencing Androgenetic Alopecia (Male or Female pattern baldness), shedding is typically the continued cyclical process, combined with miniaturization. What does this mean? It means each time those hairs go dormant and come back, they come back weaker, thinner, and less pigmented, ultimately resulting in the perception of less hair and more scalp skin showing. There are theories out there as to why hair seems to go "all at once" for those losing hair, but they are still just theories. The most common one is the theory that those with androgenetic alopecia see more of a synchronization of dormancy. Meaning - more hairs go dormant at the same time, ejecting the existing hair and shutting down temporarily. Either way, the moral of the story is the same: Shedding is not losing hair. Its dormancy. And it is up to you as to whether those hairs cycle back in thicker and stronger, or thinner and weaker. That's where using a DHT inhibiting, or growth stimulating treatment comes into play.